New Mexico, 2012

Flash Flooding in New Mexico, August 21, 2012

August 21, 2012 · NWS ABQ · 2 events in 1 county or zone

Upper level high pressure was centered over New Mexico resulting in very light and erratic steering winds aloft. This coupled with sufficient moisture aided in the development of slow-moving heavy rain producing thunderstorms over and near the central mountain chain and western high terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Upper level high pressure was centered over New Mexico resulting in very light and erratic steering winds aloft. This coupled with sufficient moisture aided in the development of slow-moving heavy rain producing thunderstorms over and near the central mountain chain and western high terrain. Flash flooding was observed over the Little Bear burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 2:27 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 21, 2:27 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT TUE AUG 21 2012

.DISCUSSION...
SIGNIFICANTLY DRIER THIS MORN COMPARED TO MON ABOVE THE 600MB
LEVEL AND SFC DEWPOINTS REALLY CRATERING N CENTRAL AND NW
SECTIONS. THIS HAS REALLY HELPED TO GREATLY LIMIT THE AMOUNT OF
SHOWER AND T STORM DEVELOPMENT FROM ABQ N AND E. BUT ACROSS SW
THIRD OF FCST AREA LOOKING AT A PRETTY HEALTHY CROP OF ACTIVITY.
THAT PRETTY WELL INDICATED WHERE THE DEEPER MOISTURE AND
INSTABILITY WAS. WHILE A FEW MAY WELL MAKE IT TO SOME DEGREE N AND
E THROUGH THE EVE...IT STILL WILL BE THE WEST CENTRAL AND SW THAT
IS FAVORED. AS HIGH PRESSURE ALOFT SHIFTS SLOWLY TO THE S OF THE
STATE BY LATER WED AND THU...A PRETTY GOOD CHUNK OF RELATIVELY
DEEP MONSOONAL MOISTURE WILL GET KICKED EASTWARD INTO
NM...HOPEFULLY BRINGING SOME OF THE BEST PCPN COVERAGE OF THE
WHOLE SUMMER TO THE STATE...ESPECIALLY BETWEEN THE CENTRAL MTN
CHAIN AND THE DIVIDE...BETWEEN WED AND FRI. AFTN TEMPS WILL LOWER
SOME AT LEAST WED AND THU DUE TO GREATER CLOUD COVER AND PCPN.

LOOKING AT SOME DRYING THEREAFTER INTO MUCH OF NEXT WEEK...THOUGH
SOME MODELS INDICATE SOME REMOISTENING SHOWING UP BETWEEN SUN AND
TUE...THEN WESTERLIES MAY DESCEND FAR ENOUGH S TO DRY THINGS OUT
MORE SIGNIFICANTLY BY WED OR THU. THIS SCENARIO THOUGH LIES FAR
OUT ENOUGH IN TIME THAT CONFIDENCE IN THIS SCENARIO IS FAIRLY LOW.
BUT IT IS WORTH NOTING THAT LATE AUG TO THE FIRST OF SEPT IS MORE
OR LESS THE TIME THAT THE FIRST WESTERLIES START INTRUDING DOWN
THIS FAR INTO THE SW U S.

43

&&

.FIRE WEATHER...
AS MENTIONED THUNDERSTORM ACTION IS DOWN A LITTLE COMPARED TO
YESTERDAY. ALTHOUGH WETTING RAIN POSSIBILITIES REMAIN ACROSS THE
WEST CENTRAL AND SOUTHWEST MOUNTAINS. A LIGHTER FOOTPRINT ACROSS THE
NORTHERN MOUNTAINS AND NOT EXPECTING MUCH IN THE PLAINS.

DEVELOPMENT SHOULD INCREASE TONIGHT AND CONTINUE THROUGH FRIDAY
ACROSS WESTERN AND CENTRAL AREAS. BASED ON THE MORE WESTERLY
STEERING FLOW...EVEN PORTIONS OF THE EASTERN PLAINS SHOULD GET IN ON
THE ACTION. MODELS CONTINUE TO DEPICT A DEEPER MOISTURE FEED AHEAD
OF A WEAK UPPER LOW TO THE WEST. THIS WOULD FUEL A LARGER FOOTPRINT
OF WETTING RAIN ESPECIALLY FAVORING THE WESTERN HALF OF THE FORECAST
AREA WEDNESDAY AND THURSDAY. SHIFTING NORTHWARD ON FRIDAY AS THE
UPPER LOW SHIFTS EASTWARD. THE NAM...GFS AND ECMWF ALL SHOW THIS TREND.

TROUGH SHOULD PASS TO THE EAST ON SATURDAY AND LEAVE RESIDUAL
SHOWERS AND STORMS WITH ENHANCEMENT EXPECTED ACROSS THE NORTHEAST
THIRD DUE TO A BACK DOOR COLD FRONT. SURFACE HIGH PRESSURE IS
DEPICTED TO BUILD ON SUNDAY FROM THE NORTH AND PUSH THE MAIN
PRECIPITATION BAND TO SOUTHERN PORTIONS OF THE FORECAST AREA.

MODELS DEPICT THE UPPER HIGH TO MOVE BACK OVER THE STATE EARLY NEXT
WEEK. MOISTURE WOULD RECYCLE OUT IN THE FORM OF ISOLATED TO SCATTERED
SHOWERS/THUNDERSTORMS.

HAVE SOME BREEZIER WINDS DEPICTED IN THE GRIDDED FORECAST FOR THE
NEXT COUPLE OF DAYS ACROSS PORTIONS OF THE EASTERN PLAINS. FAVORING
THE NORTHEAST WEDNESDAY AND EAST CENTRAL AREAS ON THURSDAY.

50

&&

.AVIATION...
18Z TAF CYCLE
THUNDERSTORM COVERAGE ISNT EXPECTED TO BE QUITE AS MUCH BUT STILL
CARRYING QUITE A FEW VCSH/VCTS ACROSS WESTERN AND CENTRAL TERMINAL
SITES. SUSPECT WILL NEED TO UPDATE GUP AND INCLUDE A TEMPO TS OR
SH WITH GUSTIER WINDS. OVERNIGHT...UPSLOPE FLOW DEPICTED AT LVS
COULD CREATE SOME LOCALIZE MVFR CONDITIONS. MET GUIDANCE SUGGESTS
THIS BUT HAVENT INCLUDED ANYTHING YET FOR THAT TERMINAL SITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  85  62  80 /  20  30  30  50
DULCE...........................  51  80  51  75 /  30  40  40  60
CUBA............................  54  81  52  76 /  40  60  50  60
GALLUP..........................  57  79  56  76 /  30  40  50  40
EL MORRO........................  54  77  52  73 /  30  50  50  50
GRANTS..........................  55  80  54  76 /  30  50  50  40
QUEMADO.........................  57  79  56  75 /  30  60  50  60
GLENWOOD........................  59  85  59  81 /  30  30  30  60
CHAMA...........................  48  75  48  71 /  40  60  50  60
LOS ALAMOS......................  58  79  58  76 /  30  50  50  50
PECOS...........................  56  78  55  74 /  30  60  40  50
CERRO/QUESTA....................  54  79  53  75 /  40  50  30  50
RED RIVER.......................  43  73  47  69 /  50  60  40  60
ANGEL FIRE......................  44  74  46  71 /  40  60  40  60
TAOS............................  51  79  52  78 /  30  30  30  40
MORA............................  52  75  54  73 /  30  50  50  60
ESPANOLA........................  58  82  57  80 /  20  30  30  40
SANTA FE........................  57  79  57  76 /  20  40  40  50
SANTA FE AIRPORT................  59  82  59  78 /  20  30  30  30
ALBUQUERQUE FOOTHILLS...........  63  82  63  80 /  20  40  40  40
ALBUQUERQUE HEIGHTS.............  66  83  65  82 /  20  30  40  30
ALBUQUERQUE VALLEY..............  64  85  63  84 /  20  30  30  30
ALBUQUERQUE WEST MESA...........  65  84  64  83 /  20  20  30  30
LOS LUNAS.......................  65  87  64  84 /  20  20  30  30
RIO RANCHO......................  65  84  64  82 /  20  20  30  30
SOCORRO.........................  67  87  65  86 /  20  40  30  40
SANDIA PARK/CEDAR CREST.........  57  78  57  76 /  30  50  50  50
TIJERAS.........................  59  80  59  78 /  30  50  50  50
MORIARTY/ESTANCIA...............  54  82  55  78 /  30  50  50  40
CLINES CORNERS..................  56  79  57  77 /  30  40  30  30
GRAN QUIVIRA....................  59  81  60  81 /  30  40  40  40
CARRIZOZO.......................  59  84  62  84 /  30  30  40  30
RUIDOSO.........................  55  76  56  75 /  40  40  40  30
CAPULIN.........................  53  81  54  81 /  30  40  30  40
RATON...........................  54  85  55  85 /  20  30  30  30
SPRINGER........................  56  85  57  84 /  20  30  30  30
LAS VEGAS.......................  54  80  56  79 /  20  30  30  30
CLAYTON.........................  58  87  62  89 /  10  10  20  30
ROY.............................  56  84  60  85 /  20  20  30  30
CONCHAS.........................  62  88  65  90 /  10  20  20  30
SANTA ROSA......................  63  86  66  89 /  10  20  30  30
TUCUMCARI.......................  63  89  67  91 /  10  10  20  20
CLOVIS..........................  62  87  66  89 /  10  10  20  20
PORTALES........................  63  87  67  90 /  10  10  20  20
FORT SUMNER.....................  63  88  68  90 /  10  10  20  30
ROSWELL.........................  66  90  69  93 /  10  10  20  20
PICACHO.........................  60  83  62  86 /  20  30  30  30
ELK.............................  58  81  60  81 /  40  40  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 21, 5:01 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT TUE AUG 21 2012

NMZ501>540-221215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE SLOWLY AND BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS AND STRONG OUTFLOW WINDS THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY ASSOCIATED WITH MONSOONAL MOISTURE SPREADING
EAST ACROSS THE AREA AND AN UPPER LEVEL DISTURBANCE APPROACHING
FROM THE WEST. LOCALLY HEAVY DOWNPOURS...SMALL HAIL AND STRONG
WIND GUSTS ARE ALL POSSIBLE WITH THIS ACTIVITY. A SEVERE
THUNDERSTORM CAN NOT BE RULED OUT ACROSS THE FAR EASTERN PLAINS
LATE THURSDAY AND POSSIBLY LATE FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Local storm report, Aug 21, 12:45 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
145 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      2 SSE MAGDALENA         34.09N 107.23W
08/20/2012                   SOCORRO            NM   LAW ENFORCEMENT

            60 FEET OF FOREST SERVICE ROAD 101 WASHED OUT

&&

EVENT NUMBER ABQ1201299

GUYER
Special weather statement, Aug 21, 1:48 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MDT TUE AUG 21 2012

NMZ539-212115-
EASTERN LINCOLN COUNTY-
248 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN COUNTY THROUGH
315 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF CORONA...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
LINCOLN COUNTY ALONG HIGHWAY 247 BETWEEN COUNTY ROADS B7 AND B20.

&&

LAT...LON 3423 10519 3409 10516 3397 10522 3401 10541
      3409 10546 3418 10544
TIME...MOT...LOC 2048Z 270DEG 7KT 3410 10530

GUYER
Special weather statement, Aug 21, 2:13 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT TUE AUG 21 2012

NMZ539-212145-
EASTERN LINCOLN COUNTY-
313 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN COUNTY THROUGH
345 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF CORONA...MOVING NORTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
LINCOLN COUNTY ALONG AND NORTH OF HIGHWAY 247 BETWEEN COUNTY ROADS
B7 AND B20.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3430 10525 3419 10511 3409 10508 3402 10528
      3408 10536 3416 10539
TIME...MOT...LOC 2113Z 236DEG 6KT 3415 10525

GUYER
Special weather statement, Aug 21, 2:20 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT TUE AUG 21 2012

NMZ526-212145-
SOUTH CENTRAL MOUNTAINS-
320 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY THROUGH
345 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAPITAN...OR ABOUT 15 MILES NORTH OF
RUIDOSO...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CAPITAN...FORT STANTON
AND ANGUS.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3347 10548 3346 10560 3349 10568 3361 10565
      3360 10550
TIME...MOT...LOC 2120Z 005DEG 4KT 3352 10558

GUYER

The radar

The Holloman AFB radar (KHDX), 55 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 21, 3:20 PM MST to 4:20 PM MST
Where
Lincoln County, 2.82 mi NNW of Hollywood to 2.95 mi NNW of Hollywood
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.360, -105.640

A swift water rescue was conducted near Gavilan Canyon.

Flash Flood, Lincoln

When
August 21, 4:30 PM MST to 5:30 PM MST
Where
Lincoln County, 2.44 mi NE of Ruidoso Downs to 2.74 mi NE of Ruidoso Downs
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.351, -105.566

The Rio Ruidoso was reported to be out of its banks along U.S. Highway 70 at Fox Cave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393115, 393116.